Tennessee, 2016High Wind in Tennessee, December 17 to 18, 2016
December 17 to 18, 2016 · NWS MRX · 3 events in 2 counties and zones
A 60 knot low level jet developed across the Southern Appalachian Region in advance of an upper level trough driving northeast across the Great Lakes. Strong wind gusts were measured across the higher terrain along the Tennessee and North Carolina border as well as terrain in Southwest Virginia.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 60 knot low level jet developed across the Southern Appalachian Region in advance of an upper level trough driving northeast across the Great Lakes. Strong wind gusts were measured across the higher terrain along the Tennessee and North Carolina border as well as terrain in Southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 17, 6:30 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 17, 6:30 AM EST, 4 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
630 AM EST Sat Dec 17 2016
.AVIATION...
Gusty southwest winds will continue today at each terminal, along
with low VFR to MVFR cigs and vis from passing areas of -RA ahead
of an approaching cold front from the west. While prevailing VFR
conditions are more likely during the day, cigs/vis will help drop
to MVFR after sunset and IFR levels late tonight at each terminal
as drizzle/fog develops ahead of an approaching line of -SHRA that
will likely move in very late in/or after the period.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 1 PM EST this afternoon for Campbell-
Claiborne-Hancock-Hawkins-Morgan-NW Blount-North Sevier-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Scott TN-Sullivan-Washington TN.
Wind Advisory until 7 AM EST Sunday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
Wind Advisory until 9 AM CST this morning for Bledsoe-Marion-
Sequatchie.
VA...Wind Advisory until 1 PM EST this afternoon for Lee-Russell-
Scott-Washington-Wise.
&&
AMPHazardous weather outlook, Dec 17, 4:17 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EST SAT DEC 17 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
417 AM EST SAT DEC 17 2016 /317 AM CST SAT DEC 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS MOST OF THE REGION
THROUGH THIS AFTERNOON AND POTENTIALLY INTO TONIGHT OVER THE GREAT
SMOKY MOUNTAINS...AHEAD OF THE APPROACHING COLD FRONT. A WIND
ADVISORY IS IN EFFECT FOR THESE AREAS OF THE EAST TENNESSEE
MOUNTAINS THROUGH TONIGHT AND THE CUMBERLAND PLATEAU AND SOUTHWEST
VIRGINIA THROUGH EARLY AFTERNOON.
A PERIOD OF MODERATE TO LOCALLY HEAVY RAIN IS POSSIBLE LATE
TONIGHT AND EARLY SUNDAY MORNING. A COUPLE OF STRONG TO PERHAPS
MARGINALLY SEVERE STORMS ARE POSSIBLE...MAINLY ALONG THE CUMBERLAND
PLATEAU. LOCALIZED DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE
MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE AS A COLD FRONT MOVES
THROUGH THE REGION. THE BURN SCAR AREA NEAR GATLINBURG TENNESSEE
WILL HAVE A RISK OF MINOR MUD AND/OR DEBRIS SLIDES ON SUNDAY
MORNING.
RAIN WILL TRANSITION TO SNOW SUNDAY AND SUNDAY NIGHT AS THE ARCTIC
COLD FRONT MOVES THROUGH THE AREA. SOME LIGHT ACCUMULATIONS MAY BE
POSSIBLE...ESPECIALLY ACROSS THE HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
High Wind, Sevier/Smoky Mountains
- When
- December 17, 11:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The 83 mph wind gust was measured at Cove Mountain Tower.
High Wind, Campbell
- When
- December 18, 2:35 AM EST
- Where
- Campbell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.404, -84.149 (the zone’s center; the record gives no point)
The 58 mph wind gust was recorded at the Campbell county airport in Jacksboro.
High Wind, Sevier/Smoky Mountains
- When
- December 18, 5:41 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The 60 mph wind gust was recorded at the UT Field station in Greenbrier.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Maryland, December 17, 20162 deaths · 12 injured · 18 events
- Winter Weather in Virginia, December 17, 20161 death · 4 injured · 27 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Minnesota, December 17 to 18, 20161 death · 1 injured · 43 events
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668988, 668989, 668991.